Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 19, NWS Cheyenne, WY

August 8, 2020

NWS Cheyenne, WY issued this red flag warning at Aug 8, 2020, 1:56 AM MDT. It took effect at Aug 8, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2020, 1:56 AM MDT (07:56 UTC)
In effect from
Aug 8, 2020, 12:00 PM MDT
Expired
Aug 8, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

262 
WWUS85 KCYS 080756
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
156 AM MDT Sat Aug 8 2020

...CRITICAL FIRE WEATHER CONDITIONS TODAY AND SUNDAY FOR AREAS 
WEST OF LARAMIE RANGE...

WYZ303-304-090000-
/O.NEW.KCYS.FW.W.0019.200808T1800Z-200809T0200Z/
/O.NEW.KCYS.FW.A.0015.200809T1500Z-200810T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-
156 AM MDT Sat Aug 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
303 AND 304...

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 303 AND 304...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening. A Fire Weather Watch has also been issued. This Fire 
Weather Watch is in effect from Sunday morning through Sunday 
evening. 

* AFFECTED AREA...Fire weather zone 303.Fire weather zone 304.

* WIND...West southwest 15 to 20 mph sustained with gusts to 28
  mph. Similar winds Sunday gusting to 30 mph.

* HUMIDITY...8 to 10 percent both today and Sunday.

* HAINES...5 today and 6 Sunday.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

WYZ305>308-090000-
/O.NEW.KCYS.FW.A.0015.200809T1500Z-200810T0200Z/
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
156 AM MDT Sat Aug 8 2020

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 305, 306, 307, AND 308...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Sunday morning through
Sunday evening. 

* AFFECTED AREA...Fire weather zone 305.Fire weather zone 
  306.Fire weather zone 307.Fire weather zone 308. 

* WIND...West southwest winds 15 to 20 mph sustained with gusts to
  30 mph.

* HUMIDITY...8 to 10 percent.

* HAINES...6

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
2 follow-up statements
782 
WWUS85 KCYS 082036
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
236 PM MDT Sat Aug 8 2020

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND SUNDAY FOR
AREAS WEST OF LARAMIE RANGE...

WYZ303-304-091100-
/O.UPG.KCYS.FW.A.0015.200809T1500Z-200810T0200Z/
/O.NEW.KCYS.FW.W.0020.200809T1500Z-200810T0200Z/
/O.CON.KCYS.FW.W.0019.000000T0000Z-200809T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-
236 PM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303 AND
304...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT SUNDAY FOR LOW
HUMIDITY AND GUSTY WINDS...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 9 AM to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

The National Weather Service in Cheyenne has issued a Red Flag 
Warning, which is in effect from noon today to 8 PM MDT this 
evening. A Red Flag Warning is also in effect from Sunday morning
through Sunday evening.

* AFFECTED AREA...Fire weather zone 303.Fire weather zone 304.

* WIND...West southwest 15 to 20 mph sustained with gusts to 28 
  mph. Similar winds Sunday gusting to 30 mph.

* HUMIDITY...8 to 10 percent both this afternoon and Sunday.

* HAINES...5 today and 6 Sunday.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ305>308-091100-
/O.UPG.KCYS.FW.A.0015.200809T1500Z-200810T0200Z/
/O.NEW.KCYS.FW.W.0020.200809T1500Z-200810T0200Z/
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
236 PM MDT Sat Aug 8 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT SUNDAY FOR LOW
HUMIDITY AND GUSTY WINDS...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 9 AM to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 305.Fire weather zone 
  306.Fire weather zone 307.Fire weather zone 308. 

* WIND...West southwest winds 15 to 20 mph sustained with gusts
  to 30 mph. 

* HUMIDITY...8 to 10 percent.

* HAINES...6

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
728 
WWUS85 KCYS 090158
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
758 PM MDT Sat Aug 8 2020

...CRITICAL FIRE WEATHER CONDITIONS SUNDAY WEST OF THE LARAMIE RANGE...

WYZ303-304-091000-
/O.EXP.KCYS.FW.W.0019.000000T0000Z-200809T0200Z/
/O.CON.KCYS.FW.W.0020.200809T1500Z-200810T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
Southwest Carbon County-
758 PM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
303 AND 304...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303 AND 304...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from Sunday morning through Sunday 
evening.

* AFFECTED AREA...Fire weather zones 303 and 304.

* WIND...West to southwest 15 to 20 mph sustained with gusts to 30
  mph.

* HUMIDITY...8 to 12 percent Sunday afternoon.

* HAINES...6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

WYZ305>308-091000-
/O.CON.KCYS.FW.W.0020.200809T1500Z-200810T0200Z/
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-Laramie Valley/Shirley Basin-
758 PM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM MDT SUNDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 305, 306,
307, AND 308...

* AFFECTED AREA...Fire weather zones 305, 306, 307 and 308.

* WIND...West to southwest 15 to 20 mph sustained with gusts to 30
  mph.

* HUMIDITY...8 to 12 percent Sunday afternoon.

* HAINES...6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
gusty winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 7, 11:49 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 11:49 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1149 PM MDT Fri Aug 7 2020

.UPDATE...
Issued at 1139 PM MDT Fri Aug 7 2020

See updated 06Z aviation discussion below.

UPDATE Issued at 803 PM MDT Fri Aug 7 2020

Red Flag Warnings allowed to expire at 8 PM.

&&

.SHORT TERM...(Late this afternoon through Saturday night)
Issued at 235 PM MDT Fri Aug 7 2020

Mid-amplitude upper ridge dominated the Great Plains this afternoon.
A surface front extended from western SD through northwest WY and
UT. Latest VIS satellite imagery showed a scattered CU field over
the northern half of WY, with some mid level clouds over the high
plains. Greatest instability exists over the Great Plains with
SBCAPEs of 2000-3000 j/kg. Hires models show isolated convection
developing over northern Converse/Niobrara into the northern NE
Panhandle late this afternoon and early evening. Brief gusty winds
and small hail will be possible with the stronger storms.

Saturday, the front will be situated over the high plains with dew
points in the mid 40s to mid 50s. Hires models depict MLCAPE from
600-1200 j/kg and around 30 kt low level shear along and east of
a Douglas to Pine Bluffs WY line Saturday afternoon, which is
highlighted by a Marginal Risk for severe thunderstorms per the SPC
Day2 outlook. Isolated thunderstorms will develop along and east
of the Laramie Range, with a few strong to severe thunderstorms
producing hail to one inch and wind gusts of 50 to 60 mph within
the Marginal Risk area. Convection will move east into western NE
Saturday evening.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM MDT Fri Aug 7 2020

Large upper trough meandering across southern Canada will shunt
the upper ridge into the eastern CONUS, with a zonal flow aloft
across the northern CONUS through mid-week. Upper ridge takes hold
from the Southwest through central Great Plains during the latter
part of next week, which may allow some subtropical moisture to
return in the southwest flow aloft.

In terms of sensible weather, Sunday will be dry. A surface trough
to the lee of the Laramie Range may be the focus for isolated
diurnal convection with weak upslope flow both Monday and Tuesday.
Aside from a few late day thunderstorms across the northern tier
of the CWA Wednesday and Thursday, it will be dry. A short wave
trough moving northeast across MT and northern WY will drag a
front through the CWA Friday triggering isolated afternoon and
evening thunderstorms.

Above average temperatures will prevail through the extended
forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM MDT Fri Aug 7 2020

Main aviation concerns next 24 hours will be the MVFR ceilings
possible near KCDR and KAIA 11-15Z Friday morning and then
afternoon to early evening TSRA occurring initially along the
Laramie Mountains in WY and then spreading east into NE Panhandle.
Main TSRA time frame will be 19-00Z in WY near KCYS to KDGW to
KLSK and then 00Z-03Z for KBFF, KAIA, KCDR, and KSNY. Confidence
is increasing in at least isolated TSRA in WY and scattered TSRA
in NE. May need to add additional weather constraints in future
TAF cycles.

&&

.FIRE WEATHER...
Issued at 155 PM MDT Fri Aug 7 2020

Very warm, dry and breezy weather is contributing to critical fire
weather conditions over most of southeast Wyoming this afternoon. A
Red Flag Warning continues until 8 PM this evening. A cool front
over northwest Wyoming will move slowly southeast across the area this
evening, with winds diminishing and humidities gradually recovering.
Low humidities will continue over much of southeast Wyoming Saturday,
however winds will be lighter. Isolated afternoon thunderstorms will
develop along and east of the Laramie Range, with a few strong storms
possible. The front moves east into the Plains Sunday with the dry
airmass spreading into western Nebraska, resulting in near-critical
to critical weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JA
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...JA
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 8:08 PM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
808 PM MDT Fri Aug 7 2020

WYZ101>119-090215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
808 PM MDT Fri Aug 7 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A weak cool front will bring slightly cooler temperatures, lighter
winds and isolated late day thunderstorms Saturday.

Critical fire weather conditions can be expected on a daily basis
from Sunday through next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-090215-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
808 PM MDT Fri Aug 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A weak cool front will bring slightly cooler temperatures, lighter
winds and isolated late day thunderstorms Saturday.

Critical fire weather conditions can be expected on a daily basis
from Sunday through next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:56 AM MDTFire Weather WatchCYS13 hr
Aug 8, 2:17 PM MDTSpecial Weather StatementCYSPlatte43 min
Aug 8, 2:36 PM MDTRed Flag WarningCYS29 hr
Aug 8, 3:31 PM MDTSpecial Weather StatementCYSNiobrara44 min
Aug 8, 4:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
Aug 8, 4:35 PM MDTSevere Thunderstorm WarningCYSNiobrara30 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.